AMHERST, Mass. (WWLP) - A new government study says the growing consumption of energy drinks could pose a public health problem.
Concern over the use of energy drinks has grown in recent months after several deaths were linked to the beverage. Now, government research is suggesting the drink could have a lot to do with an increase in emergency room visits.
"When I need that extra study night or something like that, then I do engage in energy drinks, and my friends do as well," said 21-year-old Max Powers, of the drink marketed to appeal his generation.
But what promises a burst of energy can lead to negative medical consequences. One eight ounce energy drink can carry anywhere from 80mg to 500 mg of caffeine. The American Academy of Pediatrics says you shouldn't consume more than 100mg each day.
"Its worse than coffee I think. I will not drink it, I will never drink ever again. It gives me anxiety and my heart beats really fast," said Sok Lim of Belchertown, who stopped drinking the beverage after a bad experience.
Sarah Antunes of Belchertown says Redbull was her drink of choice. She used to buy one before early morning work shifts. "It would be like a quick rush, and then all of sudden you just feel like tired and weak. So, I stopped consuming it," said Antunes in Amherst on Wednesday.
A recent government study says excessive amounts of caffeine, combined with additives such a taurine, a performance enhancer, can affect your heart and central nervous system. More people are also seeking medical attention after consuming these drinks. The study says emergency room visits have doubled in the last four years.
Dr. Fatemeh Giahi is a Registered Dietitian in Amherst. "Irritability, insomnia, agitation, sometimes too much caffeine can cause even seizures and death," said Dr. Giahi of the symptoms associated with the drink, inside her South Prospect Street office.
The Substance Abuse and Mental Health Services Administration monitored drug related emergency room visits in the last six years. Men accounted for two thirds of the visits and close to half of those surveyed mixed energy drinks with Ritalin, Adderall, and even alcohol.
"So they kind of get to the point [where] they have caffeine toxicity. Our central nervous system and our cardiovascular system are both affected, they are the targets," said Dr. Giahi of the adverse reactions caused by abusing the drink.
Dr. Giahi says those with underlying medical conditions, like heart disease, diabetes, and high blood pressure, should stay away from these types of drinks.
The number of emergency department visits involving energy drinks doubled from 10,068 in 2007 to 20,783 in 2011. And despite more patients over 18 being involved, the largest increase was seen among patients aged 40 or older. For a link to the report, click here .